Patient Blood Management and Transfusion Safety
Dr Paula Bolton-Maggs
Medical Director, Serious Hazards of Transfusion Scheme (SHOT)
Manchester Blood Centre
Blood transfusion - who, me?
General practitioners may consider that transfusion of blood and its components are not part of their remit since it generally happens in hospital, however there are some issues which have emerged from the national reporting scheme for adverse events related to transfusion, SHOT. This scheme has been running since 1996 and produces a report which is published in July. This current level of reporting is good with more than 99% of NHS hospitals participating. About 3500 reports are received each year. Reported events are divided into those that are unpredictable clinical events, some others which may be preventable, and those that result from errors in the process. The most common unpredictable acute transfusion reactions are allergic in nature and are the main reason why transfusions should be monitored with the availability of adrenaline to treat anaphylaxis.
However, most reported events are caused by mistakes (78% in 2013), often multiple, in the transfusion process. The proportion that is error-related has not decreased despite the introduction of training and competency assessments and some cases result from errors in primary care.
Blood transfusion is not simply about correction of anaemia but should be part of a patient-centred approach. This is encompassed by a new term, 'patient blood management' which is an evidence based multidisciplinary approach to optimising the care of patients who may require allogeneic transfusion. The management of anaemia is one of three pillars, the others being to minimise blood loss and optimise physical tolerance. Significant improvements may be made, for example, by checking the haemoglobin of any patient referred for likely surgery, so that anaemia can be diagnosed in time to correct it preoperatively. Patients with low haemoglobin are at risk of increased morbidity and mortality after surgery.
Some important issues have emerged from SHOT reports which are relevant to general practice:
1. Transfusion increasingly occurs in a day case or outpatient setting.
Patients may develop symptoms of a transfusion reaction after returning home, even several days later (delayed haemolysis with fever and jaundice). It is important that primary care staff are able to recognise these and take appropriate action. Reactions may include allergic or symptoms of circulatory overload. Primary care staff should not hesitate to seek advice from the department where the patient was transfused.
Case Study 1
An elderly patient with chronic anaemia due to bone marrow dysfunction received her regular two units of red cells at the haematology day unit with no ill effect, eight days later she experienced loin pain and passed black urine, this continued for five days. The primary care team prescribed antibiotics but did not take a urine sample or report this to the haematologist. It was not until three weeks later when the patient returned to the day unit for an appointment that a delayed haemolytic transfusion reaction was suspected and confirmed by finding a new alloantibody (anti-c).
Notes: Patients who are multiply transfused are at risk of developing antibodies to the other red cell antigens which are not routinely matched for. The reaction may be early or delayed for several days as in this case where the symptoms were mistaken for urinary infection.
Case Study 2
An elderly patient felt unwell on her way home from the haematology day case unit where she received regular routine transfusion. She developed shortness of breath, and on return to the emergency department suffered a respiratory arrest and was admitted to intensive care with transfusion-associated circulatory overload (TACO).
Notes: TACO is an increasingly-recognised complication occurring in elderly patients, particularly in the presence of renal impairment. It is associated with major morbidity or death in 43% of patients. It is important to assess the patient carefully before transfusion and after each single unit.
2. Where GPs have responsibility for community hospitals, they should ensure that themselves and the nursing staff performing the transfusions are trained and able to manage any complications.
Transfusions should only be performed where anaphylaxis can be recognised and treated. In supplying blood or blood components to community hospitals or for home transfusions, providers must ensure that all staff caring for these patients have the competency and facilities to manage reactions.
Case Study 3
A patient received two units of red cells with adverse event, but eight minutes into a third unit, she redeveloped bronchospasm and respiratory distress with coughing and swelling around the eyes, lips and throat. The blood pressures were un-recordable and she briefly lost consciousness. She was treated with IM adrenaline and a salbutamol nebuliser together with fluid replacement and made a good recovery.
Notes: Anaphylactic transfusion reactions are unpredictable and can be fatal. Urgent administration of adrenaline is indicated.
3. Each year we receive report of patients whose transfusion has been triggered from primary care for the management of iron or B12 deficiency.
These conditions should be treated with haematinic replacement and not transfusion. Many hospitals have anaemia clinics to which such patients can be referred to for advice and management.
Case Study 4
A patient had iron deficiency in pregnancy and following delivery her Hb was 78g/L. A decision was taken between the patient and her doctors not to transfuse her but to discharge her on oral iron. Nine days later her Hb was checked by the midwife and found to have risen to 89g/L. Two weeks later, without a further check to her Hb, she was admitted to the community hospital for a blood transfusion at the GP's request.
Notes: Iron deficiency responds rapidly to iron therapy. Oral iron leads to a rise of Hb of about 10g a week. It was unnecessary and wrong to submit this young patient to transfusion when she was obviously responding well to the iron. Transfusion for B12 deficiency (a disease of the elderly) is particularly risky as the vitamin deficiency affects the cardiac tissue. Anaemia due to haematinic deficiency usually develops slowly over a long period and these individuals can therefore tolerate a surprisingly low Hb (for example, 30g/L in an adult with B12 deficiency or a toddler with iron deficiency).
4. Each year we receive reports where patients have been transfused on the basis of a wrong haemoglobin result.
Some of these are because the wrong patient details are written on the tube and request. Other occur due to faulty sampling. Delay or incomplete mixing of blood with anticoagulant, or a difficult venepuncture, are commonly associated with clotting of the sample (not always visible) and therefore result in inaccurate results.
Rh haemolytic disease of the foetus and new-born is now very rare and is largely preventable. However, failure or late administration of anti-D immunoglobulin to Rh D negative women either as routine antenatal prophylaxis or after delivery is an additional area of concern occurring in 227 women in 2013; 70 of these failures occurred in the community. It is important that community midwives and GPs are appropriately educated so that this is not delayed or missed. Midwives are no longer required to have a nursing degree and many therefore may be less aware of the science behind the use of anti-D immunoglobulin prophylaxis or treatment and so may not realise its importance.
In conclusion, there are ways in which GPs can contribute to the good patient blood management including safe management of patients with anaemia and good care of others who need blood products in the community.
If you have any comments of questions about this article, please feel free to contact Dr Bolton-Maggs on Paula.Bolton-Maggs@nhsbt.nhs.uk